1982   |    ‘Cold Turkey’ Potency

A seizure is a sign of overdosing!
But you’re not taking enough medication
to be overdosed.

And you certainly can’t stop
taking this drug…
you must taper off slowly.”  

Shifting Gears

Throwing the dental splint in the trash and changing directions happened within two months.
Discontinuation of medication proved to be much more difficult. 

The osteopath repeatedly told me that Nardil* was ‘toxic’. And I always responded that I needed it. Was I addicted? He was patient and understanding; I never felt reprimanded or embarrassed. The psychiatrist’s goal was to up the dosage to the ‘recommended dosage’, as this is precisely how the first round of Nardil had been successful: maximum dosage, gradual tapering off and discontinuation.  And I had been the compliant patient.  However, my fifty pound, sick springer spaniel interfered with my dental ‘stability’.  Thus, the psychiatrist felt it necessary to re-prescribe the medication.  I was positive that I needed this drug, even with the osteopathic treatment, to ‘stabilize’ my system as my body adjusted when I yet again challenged my “stability” by removing the dental appliance.

*Nardi (phenelzine) is a monoamine oxidase inhibitor antidepressant (MAOI).
These were the first type of antidepressants invented. However, providers don’t often prescribe them due to dietary restrictions, side effects and safety concern.. 
My psychiatrist was a clinical researcher as well as the ASU sports psychiatrist at the time, using this drug for sports injuries and resulting anxiety.

On this Nardil trip, however, I started losing weight. I noticed that the dilation of my eyes was affected; this reaction had not happened the first time I took this medication. Fleeting thoughts that the osteopathic treatment was affecting my autonomic nervous system as much as the drug were dismissed. A heart murmur joined the list of adverse reactions. The most consistent happening occurred daily:  I was unable to drift off to sleep; the only advantage of this was no ‘snapping jaw’ reaction and biting my tongue. In fact, I moved out of my bed onto a floor sleeping cushion so I wouldn’t disturb my husband. My weight dropped from 125 pounds to 95 pounds; and, I was eating at least 6000 calories a day. A baked potato loaded with butter in the morning and the afternoon became my ‘snack’ routine. My physical activity was treading water; and, getting out of the pool would leave me lightheaded. Blood pressure plummeted.

Awakening

George Winston

Two 

Worlds

The combination of osteopathic and psychiatric treatment threw me into two different ‘worlds’. 

I was unaware that I had my two feet firmly planted in
CONTRADICTION.

The psychiatrist was not familiar with cranial osteopathy. Since his sister was a dentist however, his awareness of dental care with TMJ gave him a broader perspective than most; thus, my uncommon response to TMJ splint treatment was in his awareness bank. My husband joined me in sessions with the “authority of the status quo”. They both ridiculed me for venturing forth into this ‘other world’.  Both made fun of this ‘weird doctor’. I had no response; I was unable to defend myself. Anger simmered and silence reigned supreme. My mouth remained shut, but not because I had picked up Banjo.

The Osteopath continued to maintain the drug was ‘toxic’ and to touch base with the psychiatrist.  The psychiatrist was befuddled since this was precisely the same medication I had previously taken and reached maintenance dosage without all of the bizarre reactions that were now occurring. Therefore, he recommended upping the dosage. Instead, I abruptly transformed into a ‘noncompliant’ patient and lowered the dosage by one pill.  

That night, settling down on my Nardil family room sleeping cushion, my body – for the first time in weeks – began to drift down into sleep. My thoughts were equally relaxed: “Oh my gosh, it’s the Nardil that’s preventing me from going to sleep.” Almost simultaneously with this comforting realization, my head jerked up from the pillow, knees whamming into my chin.  I chomped down on my tongue, and blood was everywhere.  I immediately recognized this was a seizure….AND, there was no accompanying anxiety.  

The Nardil did a miraculous job of blocking anxiety. 
My next thought was:
“Oh my God…what would’ve happened if I had upped the dosage?!
Would I be dead?” 
– vividly remembering the reason this drug was banned in Europe
 because of over-dosage symptoms such as seizures and death.

Early the next morning in an emergency call, the psychiatrist roared: “This makes no sense!  You’re not taking enough medication to be overdosed. But a seizure is a symptom of over-dosage! And you certainly can’t just stop taking this drug. You have to taper off slowly!”

“Just watch me. I’m never taking another pill. 
And you’d better be there while I go through withdrawal.”

I shrieked louder than he roared and informed him I had decreased the dosage. 
I silenced him with my question:
 “Would I probably be dead if I had increased the dosage?” 
and slammed the phone down.
This was 1981, long before cell phones.

I had found my voice.
My husband was now mute.

My Body spoke louder than the Osteopath.
I was learning to listen to my Body.

Withdrawal

I didn’t hear from the psychiatrist or his office during the next few weeks.
He was not there for me during these ‘Cold Turkey’ weeks.  

Mood swings were a new phenomenon. Every day was a yo-yo experience. In the morning I would have frantic energy until late morning. Lots of housecleaning was accomplished. I became aware that light green would help slow me down; by early afternoon, I was way down with depression. Sometimes, I would wake up around 3:00 am with a swirling vertigo and panic. This became routine and when these night ‘attacks’ happened, I would leave a message for the osteopath in the wee hours of the morning. He would always manage to work me into his schedule the very next day. Most definitely, he was there for me. My entire body would melt and relax; many times, I would drift off to sleep. I would leave his office feeling that I could get through this and there would be an end. This was far better than valium!  

The sweeping highs and lows continued as well as the 3:00 am wakeup call for the six weeks or more.  As the mood swings lessened, one morning I noticed that I ‘heard’ music for the first time in what seemed like forever. As a musician, how had I failed to realize that I had missed ‘hearing’ music during these weeks of Nardil turmoil? The impact of hearing and realizing what had been missing was emotionally overwhelming.  Words are incapable of expressing the mixture of feelings at this moment in time of ‘hearing’ again.  It took four or five years for the 3:00 am wake up calls to completely disappear; sometimes several weeks would come and go in between these events. Thankfully, music was returned to me within the first six weeks.

An appointment had been scheduled with the psychiatrist before the seizure occurred.  I didn’t cancel the session and appeared in his office at the scheduled time.  The receptionist told me she had removed the appointment!  I was stunned; not only had I not heard from him, but they removed me from the schedule without even a phone call?! 

As we were standing there having a conversation about this appointment mix-up, he appeared, asking in surprise, “What are you doing here?  I didn’t think you’d ever see me again.”  Walking toward his office, I stated that I had not cancelled the appointment; and, furthermore, there had been no office notification that I was ‘unscheduled.’ Therefore, I came.

As I marched toward his office, he followed and we sat down, face-to-face. I proceeded to relay my progress with the weeks of ‘Cold Turkey’ withdrawal against his advice as well as my unwelcome 3:00 am wakeup calls. He heard how accommodating the osteopath had been by working me into his schedule the day after one of these 3:00 am events not to mention the stellar results these treatments provided as a respite from the mood swings. The heart murmur was improving; blood pressure was regulating; I was gaining weight and eating normally. Far better than taking medication to ‘control’ these issues. 

I started crying when I began the story about my shocking awareness
 that Nardil had blocked my ability to ‘hear’ and respond to music.
And this loss had been ongoing for many weeks.

He looked at me, shaking his head.
No apology or acknowledgement of sadness for me….
 just an asking me why I hadn’t told him. 
Obviously, this was my fault.

I stared at him and said,
“I didn’t realize what I had lost until I suddenly heard again”.  

Reaching in my purse, I grabbed a full bottle
of the little orange Nardil pills and unscrewed the top.
Standing up, I threw the pills at him.
They scattered into his lap, on the floor, and in the collar of his shirt
 – creating quite a mess.
 
As I stumbled out the door, I wailed:
“What does it feel like playing God with someone’s Soul?”

This was the end of my psychiatric care.

Today, I am most thankful that the psychiatrist
was a researcher in anxiety and prescribing Nardil, a psychoactive drug
rather than a pain researcher prescribing Oxycontin, the notorious opioid drug of this era. 

Today, I am also well-aware, that my intuition was correct:
cranial work with this osteopath unequivocally facilitated
self-regulation of the autonomic nervous system.

I no longer was straddling an invisible line.
I had both feet planted firmly in a different world.
This world of the “Unknown’ was becoming comfortable. 
There was help beyond a diagnosis and medications.

I felt safe again.